Hormone hell after weaning?

by Brandy Crosby
(Mobile, AL USA)

Here is my short version of events. I'm 27 years old. Happy child til puberty. Periods started at 12. Heavy, painful but on the clock 90% of the time. Went on Orthotricyclin at 15. Gained 40 pounds over the next 3 years. STILL had terrible periods, just shorter. Took myself off of it at 18. Immediately lost 30 pounds. Suffered with TERRIBLE dibilitating periods for the next 5 years. Emotional wreck, physical torture. I was only 'normal' for maybe one week out of the month. Had a usual sucky period in May of 07, but when the bleeding went away, the pain didn't.

After 3 weeks of this I went to my obgyn who said I had a hydrosalpinx and wanted to remove my tube, decreasing my chances of conceiving by 50%. I went to another doctor who put me on strong antibiotics and pain meds. They helped, but the periods were still bad so he did a laparoscopy in July 2007 and removed a lot of endo. AHHHHMazing. The minute I opened my eyes from surgery I could tell that deep pain was gone. He then put me on a 6 month round of Lupron. Aside from the night sweats and hotflashes, I finally felt emotionally and physically good for the first time in over 10 years. I lost 25 pounds and was just glowing. I got my 2nd dose of Lupron in October 2007 which wore off in January 2008, I got pregnant in April of 2008 (on my honeymoon), had a healthy textbook pregnancy and delivered a beautiful baby boy. I didn't suffer from any post partum depression. I nursed exclusively for 13 months before weaning him onto cows milk. I got a depo provera shot for birthcontrol one month after he was born in January 2009. I felt wonderful for the whole year with one exception... I couldn't lose the baby weight (gained 60lbs!!).

I didn't try very hard when I was nursing to lose the weight because if I cut calories my supply dropped and that wasn't ok. SO when I quit nursing in Feb 2010, I expected to lose a little weight. WRONG. Put on 10 lbs immediately. I sadly blamed depo and got off of it and the doc tried me on TriSprintec on April 1st. I. Was. Miserable. Two weeks after I was due to get depo and started those pills I developed horrible pains in my hips, wrists and right hand. Horrible swelling all over, bloated, headaches, emotional basketcase, constant bleeding... it was bad. I took it one month and quit. The pain in my hips was getting worse to the point of limping and I bled for a solid 40 days. I found it odd that it started when I got off depo, so I talked to the doctor and he said I should get back on it.

I basically haven't felt right since I quit nursing, but I got a depo shot on June 8th and by the 15th I felt great again with NO joint pain and NO bleeding. Then on the 24th I started bleeding... AGAIN... and within 5 days the joint pain was back. What's going on with me? Do I need another depo shot?

Comments for Hormone hell after weaning?

Click here to add your own comments

Jul 09, 2010
Hormone hell after weaning?
by: Wray

Hi Brandy All OC's cause problems, even feeling well on them, they still do internal damage. Please this page on Contraceptives Research papers. They stop ovarian function, which means no progesterone is made. It was progesterone you needed in puberty and after, heavy painful periods are stopped by progesterone. Oestrogen is a mitogen, causing cells to divide and multiply, vital once a month to stimulate the endometrium to grow for a possible fertilised egg. But too much and the lining builds excessively. MMP?s are enzymes that break down protein, including endometrial tissue at the end of the menstrual cycle. If they are over active, which occurs if there is excess oestrogen, as this stimulates it?s production, the result is a pathological reaction such as inflammation and excessive bleeding. Progesterone suppresses MMP's. It?s only when progesterone levels drop at the end of the cycle that the MMP?s can break down the lining causing our monthly bleed. But with oestrogen continually stimulating more lining, and low progesterone, bleeding continues. The pain that is experienced is caused by prostaglandins, these cause uterine muscles to cramp, including those of child birth. Oestrogen is a pro-inflammatory hormone, progesterone is anti-inflammatory. It suppresses oestrogen, MMP's and prostaglandins, which is why we don't bleed or have uterine contractions during pregnancy. Both oestrogen and the progestins cause insulin resistance, which I feel you now have. For more info please see our page on Insulin Resistance. Endo is stimulated by excess oestrogen, Lupron suppresses all oestrogen production. The depo stops ovarian function, so no oestrogen is made, which is why you felt fine on both drugs. But the risks are not worth it. You have had excess oestrogen since puberty, and a lack of progesterone. For more info on endo please see Endometriosis. I suspect the endo has come back, please have a check up. Progesterone does stop the bleeding, and the pain of endo too. But a very high amount is needed, this is the protocol I gave one woman with pain 24 hrs a day which went shortly after starting the progesterone. 4 days on 500mg/day, then 6 days on 330mg/day, then 250mg/day for 2-3 months. I asked her to use it daily, throughout her period too, then reduce slowly till the optimum was found, finally following her cycle again. If you should consider progesterone, please see this page on How to use progesterone cream. Please read this page too on Oestrogen Dominance. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...